This information is intended for use by health professionals

1. Name of the medicinal product

Beechams Flu-Plus Caplets

Beechams Active Cold Relief Caplets

2. Qualitative and quantitative composition

Each caplet contains Paracetamol 500 mg, Caffeine 25 mg and Phenylephrine Hydrochloride 5 mg.

Excipients with known effect:

Sodium

0.06mg

(as sodium laurilsulfate)

Sunset Yellow

0.4mg

(E 110)

For full list of excipients, see section 6.1.

3. Pharmaceutical form

Film coated tablet

4. Clinical particulars
4.1 Therapeutic indications

The product is recommended for the relief of sinus pain and the symptoms of colds and influenza, including fatigue and drowsiness.

4.2 Posology and method of administration

Adults, children aged 16 years and over and Elderly

2 caplets every 4 to 6 hours as required . Do not take more than 8 caplets in 24 hours.

These doses should not be repeated more frequently than every four hours.

Do not take continuously for more than 7 days without medical advice.

Do not exceed the stated dose.

Use the lowest amount needed to achieve benefit for the shortest duration of treatment.

Not recommended for children under the age of 16 years.

4.3 Contraindications

Concomitant use of other sympathomimetic decongestants

Phaeochromocytoma

Closed angle glaucoma

Known hypersensitivity to paracetamol or any of the other constituents.

Hepatic or severe renal impairment, hypertension, hyperthyroidism, diabetes, and heart disease. Patients taking tricyclic antidepressants, or beta-blocking drugs and those who are taking or who have taken within the last two weeks monoamine oxidase inhibitors (see section 4.5).

4.4 Special warnings and precautions for use

Contains paracetamol. Patients should be advised not to take other paracetamol-containing products concurrently. The concomitant use with other products containing paracetamol may lead to an overdose. Paracetamol overdose may cause liver failure which may require liver transplant or lead to death. Concomitant use of other decongestants or cold and flu medicines should be avoided.

The hazard of overdose is greater in those with non-cirrhotic alcoholic liver disease. Underlying liver disease increases the risk of paracetamol-related liver damage.

• Medical advice should be sought before using this product in patients with these conditions:

• Medical advice should be sought before taking this medicine in patients with: glutathione depletion due to metabolic deficiencies.An enlargement of the prostate gland

• Occlusive vascular disease (e.g. Raynaud's phenomenon)

• Cardiovascular disease

This product should not be used by patients taking other sympathomimetics (such as decongestants, appetite suppressants and amphetamine-like psychostimulants) (see interactions).

Excessive intake of caffeine (e.g. coffee, tea and some canned drinks) should be avoided while taking this product.

Do not exceed the stated dose.

If symptoms persist consult your doctor.

Keep out of the sight and reach of children.

Consult your doctor if you are taking warfarin.

Contains sunset yellow/ amaranth (E110) which may cause an allergic reaction.

Special Label Warnings

Contains paracetamol. Do not take with other flu, cold or decongestant products. Do not take anything else containing paracetamol while taking this medicine. Do not take more medicine than the label tells you to. If you do not get better, talk to your doctor.

Seek immediate medical advice if you take too much of this medicine even if you feel well.

Special Leaflet Warnings

Talk to a doctor at once if you take too much of this medicine even if you feel well, because of the risk of delayed, serious liver damage.

4.5 Interaction with other medicinal products and other forms of interaction

Enzyme-inducing drugs may increase hepatic damage, as does excessive intake of alcohol. The speed of absorption of paracetamol may be increased by metoclopromide or domperidone and absorption reduced by colestyramine. These interactions are considered to be of unlikely clinical significance in acute use at the dosage regimen proposed.

Medical advice should be sought before taking paracetamol-caffeine phenylephrine in combination with the following drugs:

Monoamine oxidase inhibitors

(including moclobemide)

Hypertensive interactions occur between sympathomimetic amines such as phenylephrine and monoamine

Oxidase inhibitors (see contraindications).

Sympathomimetic amines

Concomitant use of phenylephrine with other sympathomimetics amines can increase the risk of cardiovascular side effects (see warnings and precautions).

Beta-blockers and other antihypertensives (including debrisoquine, guanethidine, reserpine, methyldopa)

Phenylephrine may reduce the efficacy of beta-blocking drugs and antihypertensive drugs. The risk of hypertension and other cardiovascular side effects may be increased (see contraindications).

Tricyclic antidepressants (e.g. amitriptyline)

May increase the risk of cardiovascular side effects with phenylephrine (see contraindications).

Digoxin and cardiac glycosides

Concimitant use of phenylephrine with digoxin or cardiac glycosides may increase the ris of irregular heartbeat or heart attack.

Ergot alkaloids

(e.g. ergotamine and methylsergide)

Concomitant use of phenylephrine hydrochloride may cause an increased risk of ergotism (see Warnings and Precautions).

Warfarin and other coumarins

The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular daily use of paracetamol with an increased risk of bleeding; occasional doses have no significant effect.

Lithium

Caffeine can increase the elimination of lithium from the body. If taken concomitantly, it is recommended to reduce or moderate the intake of caffeine.

4.6 Pregnancy and lactation

Pregnancy

This product is not recommended for use in pregnancy due to the phenylephrine and caffeine content. There is a potential increased risk of lower birth weight and spontaneous abortion associated with caffeine consumption during pregnancy. Pregnant women should seek medical advice before taking paracetamol.

Breast-feeding

This product should not be used while breast-feeding without medical advice. Avoid the use of the product during lactation, unless the benefits to the mother outweigh the risks to the infant. If used, the lowest effective dose and shortest duration of treatment should be considered.

Paracetamol is excreted in breast milk but not in a clinically significant amount at recommended dosages.

Caffeine in breast milk may have a stimulating effect on breast-fed infants but significant toxicity has not been observed.

Phenylephrine may be excreted in breast milk.

4.7 Effects on ability to drive and use machines

Patients should be advised not to drive or operate machinery if affected by dizziness.

4.8 Undesirable effects

Adverse events from historical clinical trial data are both infrequent and from small patient exposure. Accordingly, events reported from extensive post-marketing experience at therapeutic/labelled dose and considered attributable are tabulated below by system class. Due to limited clinical trial data, the frequency of these adverse events is not known (cannot be estimated from available data), but post-marketing experience indicates that adverse reactions to paracetamol are rare and serious reactions are very rare.

Paracetamol

Body System

Undesirable effect

Blood and lymphatic system disorders

Thrombocytopenia

Agranulocytosis

These were not necessarily causally related to paracetamol.

Immune system disorders

Anaphylaxis

Cutaneous hypersensitivity reactions including skin rashes, angiodema

Very rare cases of serious skin reactions have been reported.

Respiratory, thoracic and mediastinal disorders

Bronchospasm*

Hepatobiliary disorders

Hepatic dysfunction

* There have been cases of bronchospasm with paracetamol, but these are more likely in asthmatics sensitive to aspirin or other NSAIDs.

Caffeine

Adverse reactions identified through post-marketing use with caffeine are listed below. The frequency of these reactions is unknown.

Body System

Undesirable effect

Central Nervous system

excitability

dizziness and headache

Psychiatric disorders

Nervousness, insomnia, restlessness, anxiety and irritability

Cardiac disorders

Palpitations

Gastrointestinal disorders

Gastrointestinal disturbances

When the recommended paracetamol-caffeine dosing regimen is combined with dietary caffeine intake, the resulting higher dose of caffeine may increase the potential for caffeine-related adverse effects.

Phenylephrine

The following adverse events have been observed in clinical trials with phenylephrine and may therefore represent the most commonly occurring adverse events.

Body System

Undesirable effect

Psychiatric disorders

Nervousness

Nervous system disorders

Headache, dizziness, insomnia

Cardiac disorders

Increased blood pressure

Gastrointestinal disorders

Nausea, Vomiting

Adverse reactions identified during post-marketing use are listed below. The frequency of these reactions is unknown

Body System

Undesirable effect

Immune system disorders

Hypersensitivity, allergic dermatitis, urticaria

Eye disorders

Mydriasis, acute angle closure glaucoma, most likely to occur in those with closed angle glaucoma

Cardiac disorders

Tachycardia, palpitations

Skin and subcutaneous disorders

Rash

Renal and urinary disorders

Dysuria, urinary retention. This is most likely to occur in those with bladder outlet obstruction, such as prostatic hypertrophy.

Reporting of suspected adverse reactions

Reporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continue monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reaction via the Yellow Card Scheme, www.mhra/gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store.

4.9 Overdose

Paracetamol

Paracetamol overdose may cause liver failure which may require liver transplant or lead to death.

Liver damage is possible in adults who have taken 10g or more of paracetamol. Ingestion of 5g or more of paracetamol may lead to liver damage if the patient has risk factors (see below).

Risk factors

If the patient

a, Is on long term treatment with carbamazepine, phenobarbitone, phenytoin, primidone, rifampicin, St John's Wort or other drugs that induce liver enzymes.

Or

b, Regularly consumes ethanol in excess of recommended amounts.

Or

c, Is likely to be glutathione deplete e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia.

Symptoms and signs

Symptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion and have peaked after 4-6 days. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema, and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria, may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported.

Treatment

Immediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage. Management should be in accordance with established treatment guidelines, see BNF overdose section.

Treatment with activated charcoal should be considered if the overdose has been taken within 1 hour. Plasma paracetamol concentration should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable). Treatment with N-acetylcysteine may be used up to 24 hours after ingestion of paracetamol, however, the maximum protective effect is obtained up to 8 hours post-ingestion. The effectiveness of the antidote declines sharply after this time. If required the patient should be given intravenous N-acetylcysteine, in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside hospital. Management of patients who present with serious hepatic dysfunction beyond 24h from ingestion should be discussed with the NPIS or a liver unit. Acute pancreatitis has been observed, usually with hepatic dysfunction and liver toxicity.

Caffeine

Symptoms and signs

Overdose of caffeine may result in epigastric pain, vomiting, diurese, tachycardia or cardiac arrhythmia, CNS stimulation (insomnia, restlessness, excitement, agitation, jitteriness, tremors and convulsions).

It must be noted that for clinically significant symptoms of caffeine overdose to occur with this product, the amount ingested would be associated with serious paracetamol-related liver toxicity.

Treatment

No specific antidote is available, but supportive measures such as beta adrenoceptor antagonists to reverse the cardiotoxic effects may be used.

Phenylephrine

Symptoms and signs

Phenylephrine overdosage is likely to result in effects similar to those listed under adverse reactions. Additional symptoms may include, irritability, restlessness, hypertension, and possibly reflex bradycardia. In severe cases confusion, hallucinations, seizures and arrhythmias may occur. However the amount required to produce serious phenylephrine toxicity would be greater than that required to cause paracetamol-related liver toxicity.

Treatment

Treatment should be as clinically appropriate. Severe hypertension may need to be treated with alpha blocking drugs such as phentolamine.

If overdose is confirmed or suspected, seek immediate advice from your Poison Centre and refer patient to nearest Emergency Medical Centre for management and expert treatment. This should happen even in patients without symptoms or signs of overdose due to the risk of delayed liver damage.

5. Pharmacological properties
5.1 Pharmacodynamic properties

Paracetamol is a well established analgesic and antipyretic.

Phenylephrine hydrochloride is a sympathomimetic agent with mainly direct effects on adrenergic receptors (predominantly alpha-adrenergic activity) producing nasal decongestion. Caffeine is the most active xanthine derivative in respect of stimulation of the central nervous system, producing a condition of wakefulness and increased mental activity.

5.2 Pharmacokinetic properties

Paracetamol is metabolised by the hepatic microsomal enzymes. It is rapidly and completely absorbed from the gastro-intestinal tract. Plasma concentration reaches a peak in half to one hour, the plasma half-life is one to three hours and it is uniformly distributed throughout the body.

Phenylephrine hydrochloride is irregularly absorbed from the gastro-intestinal tract. When injected intramuscularly it takes 10- 1 5 minutes to act and subcutaneous and intramuscular injections are effective for about one hour. Intravenous injections are effective for about 20 minutes.

Caffeine is readily absorbed from the gastro-intestinal tract.

5.3 Preclinical safety data

Not applicable.

6. Pharmaceutical particulars
6.1 List of excipients

The caplets also contain: Starch Pregel, Maize Starch, Povidone, Potassium Sorbate, Sodium Laurilsulfate, Sunset Yellow (E 110), Stearic Acid, Talc and Microcrystalline Cellulose.

The film coating consist of: Hypromellose, Macrogol 400, Titanium Dioxide, Sunset Yellow Aluminium Lake (E 110) and Quinoline Yellow Lake (E 104).

6.2 Incompatibilities

None.

6.3 Shelf life

24 months.

6.4 Special precautions for storage

Store below 25°C in a dry place.

6.5 Nature and contents of container

The caplets are packed into child resistant PVC 250 μm or 300 μm / aluminium foil 20 μm / 8 μm polyethylene terephthalate (PET) blisters in outer boxboard cartons, containing 24 and 32 caplets.

6.6 Special precautions for disposal and other handling

None.

7. Marketing authorisation holder

GlaxoSmithKline Consumer Healthcare (UK) Trading Limited

980 Great West Road

Brentford

Middlesex

TW8 9GS

United Kingdom

8. Marketing authorisation number(s)

PL 44673/0182

9. Date of first authorisation/renewal of the authorisation

Date of first authorisation: 29 July 1996

Date of latest renewal: 06 March 2009

10. Date of revision of the text

1st October 2019